Patient Comments: Flu Vaccination - Side Effects

Did you have any side effects of your flu vaccination?

Comment from: Schmdley, 75 or over Male (Patient) Published: October 08

I had the standard adult (I am 80) flu shot, and it hurts after an hour. This is not a problem for me, the flu is worse.

Was this comment helpful?Yes
Comment from: Smileawhile, 45-54 Female (Patient) Published: January 17

My husband decided to get the flu shot for the fist time on Monday afternoon. He got a headache Tuesday night and still has it this morning. He watched me suffer migraines for years and really couldn't relate because he doesn't get headaches. He told me this morning he is wondering if this is what a migraine feels like. Otherwise he has no other side effects.

Was this comment helpful?Yes
Comment from: ibc warrior, 35-44 Female (Patient) Published: April 04

Hi, I am diagnosed stage 4 secondary mets to the bone and I had my flu vaccination for the first time since being diagnosed with cancer back in 2005. I have sore joints, feet ache, redness at the injection site, sinus issues, malaise for last 2 weeks since injection. Only took the shot this year as I am travelling around Australia. The joint pain and tiredness is hard to contend with. Pain meds don't cut it.

Was this comment helpful?Yes
Comment from: skategirl, 65-74 Female (Patient) Published: March 07

I have gotten a yearly flu shot for years and had no problems. However, this year I was given the flu shot for seniors (I'm 68). I had a number of side effects with this one, including nausea, severe neck and shoulder pain on my left side. The neck and shoulder pain lasted for about a couple of weeks. I began to do some gentle exercise again after that, and the shoulder pain came back. It was severe and I was only able to sleep 4 or 5 hours at a time after taking Ibuprofen. I couldn't eat much because of the nausea and pain and lost weight. The second episode of shoulder pain also lasted two weeks. I also had tingling in my left arm and hand. I was given the shot in my right arm. I haven't had any pain in three weeks, and the tingling is almost gone now, so hope I'm over this. I'm not aware of anything I did to cause the pain, so believe it was the flu shot. It was scary as I'm not a sickly person & had never had anything like this. I'll never get another flu shot!

Was this comment helpful?Yes
Comment from: Bev, 55-64 Female (Patient) Published: March 07

I received a flu shot in 09 just about killed me. I was passing out on leaving the exam room. I was wheeled back in the exam room where I felt extremely hot, a burning back up my back as if I was on fire. I was in terrible pain to the point of crying. I have a high tolerance for pain but this was something horrific. My heart was racing extremely fast my blood pressure dropped to almost nothing. I was given an injection to counter act the adverse reaction. Within 20 minutes I was feeling better. Months after this I was diagnosed with Rheumatoid Arthritis though no one in my family has had this. Now I read it could be linked to the flu shot. I am need of surgeries for knee replacements, I have pain in every joint in my body from the R/A. I have not taken a flu shot since but will regret doing so for the rest of my life.

Was this comment helpful?Yes
Comment from: waycoolnursee, 45-54 Female (Caregiver) Published: November 07

I work in Health care for the past 23 years, I've always gotten the flu shot and still every year get some type of upper respiratory illness but usually get better in a wee, This last Thursday I got the shot and by Saturday I felt weak by Sunday night I had a horrible headache that lasted 4 days Then I felt a burning in my chest and came down with this respiratory and bronchitis and have coughed so much I had to go to the hospital and get antibiotics. I think I've had an adverse reaction or hardly been exposed to the flu prior to getting my flu shot, I have been miserable, also have rheumatoid arthritis and diabetes, maybe my immune system was weak to begin with.

Was this comment helpful?Yes
Comment from: sandy, 65-74 Female (Patient) Published: November 01

I am a 69 yr. old female and had the fluvac plus six weeks ago. I'm usually very active and healthy. My arms started to lose their ability to lift laterally. More on the right. This progressed to acute pain in both shoulders and upper arms. One trip to my Dr. She gave me a shot of depomedrol which helped for 9 days the pain is back worse than ever. One recent ER visit shows no shoulder breaks. Waiting for MRI and going back to Dr. today. I'll never get the flu shot again if I get better. No sleep, tons of Advil, Tylenol for too long. I'm much worse than this note depicts in the pain and arm use dept.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Flu Vaccine (Flu Shot) - Experience Question: Please describe your experience with flu shot.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!